BUFFALO, N.Y. — The Centers for Disease Control and Prevention and the New York State Department of Health are investigating a severe pulmonary illness that is sweeping the nation.

"Vaping is not safe. As more and more people are using it, especially at younger ages, we're seeing now pictures of severe adverse health effects from vaping," Erie County Commissioner of Health Dr. Gale Burstein said.

The CDC says there have been 94 cases of a severe lung disease associated with vaping in 14 states since June 28th. The State Department of Health says 11 of those are in New York, and eight of those are in Western New York.

The problem is medical experts don't know what it is, which is why it's under investigation.

"The State Health Department and CDC are working together to investigate this, there is no known treatment for this," Burstein said.

The State Department of Health says many of the people with symptoms used products containing cannabis or nicotine in the weeks or months prior to getting sick.

Burstein said the patients range from 18 to 49 years old, and they all have similar symptoms.

"Cough, chest pain while breathing, shortness of breath, fever, headache, nausea, diarrhea, anorexia, and weight loss," she said.

If someone has used vaping products and is experiencing these symptoms, they are urged to seek medical attention.

The CDC says it doesn't believe this pulmonary illness has any links to an infectious disease. However, it does know the symptoms are linked to e-cigarette use.

"They are very, very dangerous. They are very, very addictive. And we also know they are marketed to young people as a safe alternative to cigarette smoking, and that is not true," Burstein said.

RELATED: Cattaraugus County weighs ban on all flavored e-cig liquids

RELATED: Doctors suspect vaping behind dozens of lung illnesses in US

RELATED: Vaping companies sue to delay US review of e-cigarettes